Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Amarillo, TX

April 1, 2006Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 1, 2006, 4:47 PM CST for Roberts County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2006, 4:47 PM CST (22:47 UTC)
Expired
Apr 1, 2006, 5:15 PM CST
In force
28 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Roberts County, TX

The radar

The Amarillo radar (KAMA), 109 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 2:01 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 012247
SVRAMA
TXC393-012315-
/O.NEW.KAMA.SV.W.0009.060401T2247Z-060401T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CST SAT APR 1 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CST

* AT 443 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN ROBERTS COUNTY...AND MOVING NORTHEAST AT 30 MPH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3604 10080 3597 10088 3597 10089 3588 10102
      3588 10105 3589 10107 3605 10107 3605 10077

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:45 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 1, 2:45 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CST SAT APR 1 2006

.DISCUSSION...
THE DRYLINE IS LOCATED ACROSS THE NORTHWEST SECTIONS OF THE
PANHANDLES AND SLOWLY MIXING EAST THROUGH THIS EVENING. UPPER TROUGH
OVER THE GREAT BASIN REGION AND SOUTHWESTERN STATES FORECASTED TO
TRACK EAST INTO THE CENTRAL AND SOUTHERN ROCKIES BY 06Z SUNDAY AND
THEN ACROSS THE PANHANDLES AND WESTERN OK BY 12Z SUNDAY. FEEL DRYLINE
WILL BE SLOW TO MOVE ACROSS THE PANHANDLES UNTIL AFTER MIDNIGHT WHEN
THE UPPER TROUGH SHOULD KICK THE DRYLINE INTO WESTERN OK. MUCH DRIER
AIR BEHIND THE DRYLINE WILL ADVECT INTO THE PANHANDLES SUNDAY ON
DOWNSLOPING WEST TO NORTHWESTERLY WINDS...THUS ISSUED A FIRE WEATHER
WATCH FOR ALL THE PANHANDLES SUNDAY. STILL HAVE A RED FLAG WARNING IN
EFFECT FOR THE WESTERN PANHANDLES TIL 02Z SUNDAY. BIGGEST CONCERN IS
WIND SPEEDS SUNDAY. MODELS INDICATING WIND SPEEDS DIMINISHING BY
SUNDAY AFTERNOON...HOWEVER 700 MB GRADIENT FORECASTED TO REMAIN
FAIRLY TIGHT INDICATING WIND SPEEDS MAY BE HIGHER THAN MODELS
INDICATING. LATER SHIFTS MAY NEED TO UPGRADE TO A RED FLAG WARNING
FOR SUNDAY OR ISSUE A FIRE DANGER STATEMENT. LATER MODEL RUNS MAY
DETERMINE HOW STRONG WINDS WILL BE. DID NOT MAKE MANY CHANGES TO
PREVIOUS GRIDS AND FORECAST EXCEPT TO DEW POINTS AND WINDS IN THE
DAYS 1 TO 3 PERIOD. OTHERWISE...LEFT PREVIOUS FORECAST ALONE WITH
POSSIBLE CHANCES FOR MORE CONVECTION TUESDAY THROUGH WEDNESDAY NIGHT.
SOUTHWESTERLY FLOW ALOFT WILL ALLOW FOR SHORTWAVE ENERGY TO APPROACH
THE PANHANDLES ALONG WITH PRESSURES FALLING ALONG THE LEE OF THE
ROCKIES AND POSSIBLE DRYLINE DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                80  50  74  40 /  20  20   0   0
BEAVER OK                  81  50  74  36 /  40  50   0   0
BOISE CITY OK              74  43  71  36 /   0   0   0   0
BORGER TX                  80  53  77  44 /  20  20   0   0
BOYS RANCH TX              83  48  76  41 /  10  10   0   0
CANYON TX                  83  50  74  40 /  20  20   0   0
CLARENDON TX               81  53  77  44 /  30  40   0   0
DALHART TX                 77  43  74  36 /   0   0   0   0
GUYMON OK                  78  47  74  40 /  20  20   0   0
HEREFORD TX                83  48  73  39 /  10  10   0   0
LIPSCOMB TX                82  53  77  39 /  40  60   0   0
PAMPA TX                   78  53  76  43 /  30  40   0   0
SHAMROCK TX                82  53  78  44 /  40  60   0   0
WELLINGTON TX              82  55  79  46 /  40  60   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING ZONES:
     AND CIMARRON.

     FIRE WEATHER WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

TX...FIRE WEATHER WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
     WHEELER.

     RED FLAG WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING ZONES:
     DALLAM...DEAF SMITH...HARTLEY...AND OLDHAM.

&&

07/11
Hazardous weather outlook, Apr 1, 1:00 PM CST, 3 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SAT APR 1 2006

OKZ001>003-TXZ001>020-021100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
GUYMON OKLAHOMA TO AMARILLO TEXAS THIS AFTERNOON AND EVENING. THE
SLIGHT RISK INCREASES TO A MODERATE RISK EAST OF A LINE FROM TURPIN
OKLAHOMA TO CLARENDON TEXAS. THE MAIN THREAT WILL BE LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION TO THE SEVERE
THUNDERSTORM THREAT...THE FIRE DANGER WILL BE HIGH ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES. A RED FLAG WARNING IS IN EFFECT UNTIL
8 PM THIS EVENING FOR THE FAR WESTERN COUNTIES. CAUTION IS ADVISED ON
AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT...
ACROSS MAINLY THE EASTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES.
AT THIS TIME...IT APPEARS THAT SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ALSO...THE
FIRE DANGER WILL INCREASE AGAIN ON SUNDAY AND THURSDAY FOR THE ENTIRE
AREA AS BREEZY TO WINDY CONDITIONS COMBINE WITH LOW RELATIVE
HUMIDITIES AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS...ESPECIALLY THOSE
IN THE MODERATE RISK AREA...SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT. FIREFIGHTERS ACROSS THE AREA
SHOULD PREPARE FOR THE POSSIBILITY OF DANGEROUS WILDFIRE SPREAD TODAY
AND SUNDAY.

SP

In the hours before

Local storm report, Apr 1, 3:37 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CST SAT APR 01 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             TURPIN                  36.87N 100.88W
04/01/2006  E1.00 INCH       BEAVER             OK   EMERGENCY MNGR

0329 PM     HAIL             TURPIN                  36.87N 100.88W
04/01/2006  E0.75 INCH       BEAVER             OK   TRAINED SPOTTER
Local storm report, Apr 1, 3:45 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CST SAT APR 01 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BORGER                  35.66N 101.40W
04/01/2006  M1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

KJS
Special weather statement, Apr 1, 4:07 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CST SAT APR 1 2006

TXZ004-012245-
OCHILTREE TX-
407 PM CST SAT APR 1 2006

...STRONG THUNDERSTORM IN OCHILTREE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF PERRYTON AT 407
PM CST...MOVING NORTHEAST AT 25 MPH.  THIS STORM ALONG WITH ANOTHER STORM IN
HUTCHINSON COUNTY WILL BRING HAIL AND STRONG WIND TO OCHILTREE COUNTY AND
POSSIBLY THE CITY OF PERRYTON.
Local storm report, Apr 1, 4:19 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CST SAT APR 01 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     GUYMON                  36.69N 101.48W
04/01/2006  E65 MPH          TEXAS              OK   TRAINED SPOTTER

            DIME-SIZED HAIL AND BETWEEN 60 AND 70 MPH THUNDERSTORM
            WIND GUSTS.

&&

KJS
Special weather statement, Apr 1, 4:20 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CST SAT APR 1 2006

TXZ020-012315-
COLLINGSWORTH TX-
420 PM CST SAT APR 1 2006

...STRONG THUNDERSTORM IN COLLINGSWORTH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF QUAIL AT 420
PM CST...MOVING NORTHEAST AT 35 MPH. HAIL...STRONG WINDS...AND VERY
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Apr 1, 4:36 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CST SAT APR 1 2006

TXZ008-009-013-014-012315-
CARSON TX-GRAY TX-HUTCHINSON TX-ROBERTS TX-
436 PM CST SAT APR 1 2006

...STRONG THUNDERSTORM IN CARSON...GRAY...HUTCHINSON AND ROBERTS
COUNTIES...

AT 436 PM CST...STRONG THUNDERSTORMS WERE LOCATED FROM THE NORTHWEST
CORNER OF ROBERTS COUNTY TO ABOUT THE TOWN OF PANHANDLE.  THE STORMS
WERE MOVING NORTHEAST AT 30 MPH. HAIL...STRONG WINDS...AND VERY HEAVY
RAINFALL ARE POSSIBLE. THESE STORMS WILL PASS OVER OR NEAR SKELLYTOWN...
WHITE DEER AND PAMPA.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:43 PM CSTSevere Thunderstorm WarningAMAHutchinson47 min
Apr 1, 4:12 PM CSTSevere Thunderstorm WarningAMAOchiltree63 min
Apr 1, 4:43 PM CSTSevere Thunderstorm WarningAMACollingsworth62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.